Nebraska, 2019

Flooding and Damaging Winds in Nebraska, May 26 to 27, 2019

May 26 to 27, 2019 · NWS OAX · 22 events in 13 counties and zones

Strong thunderstorms developed during the early morning hours of Memorial Day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong thunderstorms developed during the early morning hours of Memorial Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 5:24 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, May 26, 5:24 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
624 PM CDT Sun May 26 2019

.SHORT TERM...(Tonight through Wednesday)
Issued at 330 PM CDT Sun May 26 2019

Main concerns in the short term and potential for severe storms
and heavy rain this evening into tonight. Also concerned about
Tuesday but mesoscale details may change a lot compared to what
model output shows for that period.

Upper air analysis from 12Z this morning had the following
features of note. At 850 mb there was an axis of higher dewpoints
in the teens C from west TX up into much of KS. Warm pocket was
over NM with cold pocket in MN. At 700 mb a thermal ridge extended
from TX back into CO. At 500 mb, we were in west/southwest flow
with a very strong closed low dropping south from northern CA. 12
hour height falls in excess of 200 meters were noted with that
feature. There was also a trough located from southern CA down
into the Baja region. Winds were 50-60 knots over parts of AZ and
NM. At 300 mb, a jet streak of around 120 knots was over the Great
Lakes and another was off the CA coast on the west side of the
previously mentioned closed low at 500 mb. Strongest winds at the
200 mb level were about 120 knots near the Mexico/NM border. 20Z
surface analysis showed our area in south/southeast flow with
dewpoints mostly in the lower or mid 60s across the southern part
of the forecast area and drier air to the north. There was a weak
boundary extending from northern MO northwest toward Albion.

Short range CAMs show that thunderstorm coverage will increase for
the evening and overnight hours. Storms this evening may be strong
to severe with some hail and wind threat. Later tonight it appears
that a linear MCS will move from west to east through the area
with mainly a wind and heavy rain threat. SPC has a slight or
marginal risk for our area and that seems reasonable. We issued a
flash flood watch for about the southeast 2/3 of the forecast area
when there wettest ground and higher rain amounts should coincide.

On Monday, much of the afternoon may be dry after morning
showers/ storms move out. A lot will depend on what happens
tonight. For Monday night, we should see some storms but models
are not in very good agreement. Highest probabilities may be up
over northeast NE at least in the evening, north of a nearly
stationary front.

Enhanced risk of severe for the overall pattern Tuesday looks on
track, as we will be in a favorable synoptic pattern. There will
be strong mid/upper level divergence, decent CAPE and shear.
Details of any boundaries will be important for storm scale
structures/threats.

Closed low at 500 mb is currently expected to be back over the
panhandle of NE at 7 pm Tuesday, then that will only move slowly
to the east through Thursday will gradually weakening. This is a
slower trend than the past few days and further slowing of this
system moving away from our area is possible with future model
runs.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 PM CDT Sun May 26 2019

The longer term period does not look completely dry but storm
threat will be less. Lows should be mostly 50s to around 60 and
highs in the 70s to lower 80s. Highest rain chances look to be
Saturday into Saturday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun May 26 2019

VFR conditions are expected through much of the TAF period however
scattered thunderstorms overnight could hit the TAF sites with
strong winds the main hazard in addition to heavy rain. Variable
conditions will be possible in and around thunderstorms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 10 PM CDT this evening through Monday
     morning for NEZ034-044-045-050>053-065>068-078-088>093.

IA...Flash Flood Watch from 10 PM CDT this evening through Monday
     morning for IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Kern
Hazardous weather outlook, May 26, 7:29 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
829 PM CDT Sun May 26 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271530-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
829 PM CDT Sun May 26 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Some strong to severe storms will continue to develop across
across parts of eastern Nebraska this evening. The main hazards
are expected to be large hail and strong winds, but there is also
a small chance that isolated short lived tornadoes could develop.
Some storms could also produce heavy rain. Later tonight, storms
will continue to spread eastward. These storms could also be
severe. A flash flood watch is in effect for parts of eastern
Nebraska and most of western Iowa.

Storms may linger until a few hours after sunrise. Storm chances
in the afternoon look fairly low at this time.

Minor to moderate river flooding will continue along the Missouri
River from Plattsmouth south to Rulo.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Storm chances will return for Monday evening into Monday night.

Forecaster confidence in a potentially significant severe weather
event Tuesday afternoon and evening continues to increase. At
this time all hazards appear to be on the table, including very
large hail, damaging winds and a few tornados.

Minor to moderate river flooding will continue along the Missouri
River from Plattsmouth south to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed this evening or
tonight, but if you observe any severe weather or flooding, please
give us a report or a call. Spotter activation is not expected at
this time for Monday.

The radar

The Sioux Falls radar (KFSD), 185 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 5 thunderstorm wind, 3 high wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
May 26, 10:11 PM CST
Where
Antelope County, 0.86 mi NE of Orchard
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.340, -98.240

Tree and power lines reported down in Orchard.

High Wind, Antelope

When
May 26, 10:11 PM CST
Where
Antelope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Tree and power lines reported down in Orchard.

Thunderstorm Wind, Knox

When
May 26, 11:13 PM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -97.910

A tree was blown onto a home. Power lines also blown down.

High Wind, Knox

When
May 26, 11:13 PM CST
Where
Knox forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

A tree was blown onto a home in Creighton. Power lines also blown down.

Thunderstorm Wind, Jefferson

When
May 27, 1:40 AM CST
Where
Jefferson County, 2.61 mi NW of Jansen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.210, -97.110

A large grain bin was blown onto a county road.

Thunderstorm Wind, Jefferson

When
May 27, 2:00 AM CST
Where
Jefferson County, 2.52 mi WSW of Fairbury
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -97.210

Measured by station CW6705 in Fairbury.

Thunderstorm Wind, Richardson

When
May 27, 3:10 AM CST
Where
Richardson County, Stella
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -95.770

One carport was lifted onto a house, another carport blown into the trees. One 20 inch diameter tree was snapped. Several trees uprooted.

Heavy Rain, Butler

When
May 27, 3:33 AM CST
Where
Butler County, 0.87 mi NE of Surprise
Reported by
COOP Observer
Coordinates
41.110, -97.310

Overnight rainfall of 2.78 inches.

Heavy Rain, Saunders

When
May 27, 5:00 AM CST
Where
Saunders County, 0.86 mi SE of Weston
Reported by
CoCoRaHS
Coordinates
41.190, -96.740

Weston, NE measured 2.05 inches.

Heavy Rain, Butler

When
May 27, 6:00 AM CST
Where
Butler County, 1.38 mi S of Brainard
Reported by
CoCoRaHS
Coordinates
41.160, -97.000

Measured 2.46 inches south of Brainerd.

Heavy Rain, Colfax

When
May 27, 6:00 AM CST
Where
Colfax County, 3.39 mi ESE of Clarkson
Reported by
CoCoRaHS
Coordinates
41.700, -97.070

Measured 3 inches southwest of Howells.

Heavy Rain, Thurston

When
May 27, 6:00 AM CST
Where
Thurston County, 6.3 mi WNW of Thurston
Reported by
CoCoRaHS
Coordinates
42.200, -96.820

Measured 3.93 inches of rain northwest of Thurston.

Heavy Rain, Lancaster

When
May 27, 6:00 AM CST
Where
Lancaster County, 4.39 mi WSW of Agnew
Reported by
CoCoRaHS
Coordinates
41.000, -96.910

Measured 2.46 inches of rain near Branched Oak Lake.

Heavy Rain, Seward

When
May 27, 6:00 AM CST
Where
Seward County, 2.32 mi NNW of Utica
Reported by
COOP Observer
Coordinates
40.910, -97.350

Measured 2.74 inches north of Utica.

Heavy Rain, Seward

When
May 27, 6:00 AM CST
Where
Seward County, 6.7 mi WNW of Staplehurst
Reported by
CoCoRaHS
Coordinates
41.020, -97.280

Measured 2.34 inches northwest of Staplehurst.

Heavy Rain, Stanton

When
May 27, 6:00 AM CST
Where
Stanton County, 6.31 mi WNW of Pilger
Reported by
COOP Observer
Coordinates
42.040, -97.170

Measured 2.05 inches northwest of Pilger.

High Wind, Burt

When
May 27, 7:40 AM CST
Where
Burt forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

The Tekamah ASOS gusted to 66 mph due to wake low conditions from departing rain from thunderstorms.

Heavy Rain, Platte

When
May 27, 8:00 AM CST
Where
Platte County, 1.7 mi WNW of Platte Center
Reported by
Emergency Manager
Coordinates
41.540, -97.530

Up to 6.5 inches of rain in Platte Center.

Heavy Rain, Platte

When
May 27, 8:00 AM CST
Where
Platte County, 1.24 mi ESE of Monroe
Reported by
Emergency Manager
Coordinates
41.470, -97.600

Measured 4.5 inches of rain in Monroe.

Flood, Platte

When
May 27, 8:00 AM CST to 9:00 AM CST
Where
Platte County, 1.36 mi E of Monroe to 1.48 mi E of Monroe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.480, -97.594

Several county roads were closed north of Monroe due to flooding. High water in fields flowing over the roads.

Heavy Rain, Butler

When
May 27, 11:08 AM CST
Where
Butler County, 0.52 mi E of Surprise
Reported by
Trained Spotter
Coordinates
41.100, -97.310

Measured 3.0 inches of rain in Surprise in 24 hours.

Flood, Platte

When
May 27, 12:00 PM CST to 1:00 PM CST
Where
Platte County, 2.08 mi SE of Platte Center to 2.74 mi NE of Oconee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.510, -97.470

Closure of the south bound lane of Highway 81 due to flooding along Shell Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815205, 816610, 815263, 816611, 815264, 815265, 815235, 815206, 816614, 816615, 816616, 816620, 816623, 816624, 816626, 816628, 815237, 816618, 816619, 816621, 816617, 816622.